Skip to Main Content

DEFINITIONS AND EPIDEMIOLOGY

Antibiotic-associated diarrhea (AAD), unexplained diarrhea occurring with the administration of antibiotics, is a common complication of antimicrobial therapy for which several underlying mechanisms have been proposed: (1) disturbance of the normal intestinal flora, (2) allergic or toxic effects of the drug on the intestinal mucosa, (3) pharmacologic effects on motility, and (4) overgrowth of toxin-producing Clostridium difficile. C. difficile infection (CDI) develops almost exclusively in the setting of antimicrobial use and is associated with a wide spectrum of symptoms, from mild diarrhea to pseudomembranous colitis, and in some cases toxic megacolon and death.1 Pseudomembranous colitis, characterized by severe inflammation of the inner lining of the colon with the formation of pseudomembranous material, is usually caused by CDI. Other toxin-producing pathogens, such as Staphylococcus aureus, Clostridium perfringens, and Klebsiella oxytoca, have been associated with AAD, but they remain infrequent.2

Clostridium difficile is found in various natural habitats and in feces of mammals. Patients acquire C. difficile from the hospital environment, from stools of colonized or infected patients, or via the hands of medical or nursing staff. In the first days after birth, neonates rarely have C. difficile in their stools.3–5 However, during the first few weeks of life they rapidly become colonized. One study reported colonization rates of 31% at 10 days, 71% between 10 and 19 days, 85% between 20 and 29 days, and 100% after 30 days of life.3 A group of full-term healthy infants were followed in the community for one year with stool samples collected and analyzed monthly. All became colonized with C. difficile within the year; one-third acquired it within the first month of life, and two-thirds acquired it between the fourth and sixth months. Overall, toxigenic C. difficile was found in 26% of samples.5 Other studies showed variability in rates: between 25% and 100% of infants aged 6–12 months were colonized,3,4,6 and 15–38% of those colonized had toxigenic strains.6,7 Low birth weight, longer duration of hospitalization or care in the intensive care setting, and exclusive formula feeding are risk factors for C. difficile colonization in infancy.8 The asymptomatic carriage rate with C. difficile toxigenic strains falls after the first year of life to reach rates of 3–5%, as reported in adults.9,10

In the general population, AAD occurs in 5–32% of patients between initiation of therapy and 2 months after the end of treatment.11 In children, AAD has been reported in 4–80% of patients on antimicrobial therapy, with a median rate of 22%. These data might not represent the true AAD incidence, as they come from prospective cohort studies and control groups in clinical trials.11,12 In a cohort of 650 outpatient children receiving oral antibiotics, 11% developed AAD, beginning a mean of 5.3 (±3.5) days after the start of antimicrobial treatment and lasting a mean of 4.0 ...

Pop-up div Successfully Displayed

This div only appears when the trigger link is hovered over. Otherwise it is hidden from view.